Pennsylvania, 2003

Flood in Pennsylvania, December 11 to 12, 2003

December 11 to 12, 2003 · NWS PHI · 1 event in 1 county or zone

m. m.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The combination of heavy rain between 2 a.m. and 10 a.m. EST on the 11th and runoff from the melting snow produced widespread poor drainage and stream flooding in Chester County, particularly in the Brandywine Basin. Storm totals averaged between 1.5 and 2.0 inches.Flooding along the East branch of the Brandywine Creek flooded a couple of roads in East Bradford Township. Along the main stem of the Brandywine Creek water rescues were performed around the intersection of Pennsylvania State Routes 100 and 926 in Birmingham Township. Flooding along the Red Clay Creek closed a couple of roads in Kenneth Square Borough.The West Branch of the Brandywine Creek at Honey Brook was above its 7 foot flood stage from 713 a.m. EST through 234 p.m. EST on the 11th. It crested at 7.82 feet at 1045 a.m. EST. The East Branch of the Brandywine Creek at Downingtown was above its 7 foot flood stage from 519 a.m. EST through 338 p.m. EST on the 11th. It crested at 9.41 feet at 10 a.m. EST. Farther downstream the main stem of the Brandywine Creek at Chadds Ford was above its 9 foot flood stage from 912 a.m. EST on the 11th through 218 a.m. EST on the 12th. It crested at 10.42 feet at 627 p.m. EST on the 11th. The French Creek in Phoenixville was above its 8 foot flood stage from 1122 a.m. through 115 p.m. EST on the 11th. It crested at 8.03 feet at noon EST. The Valley Creek at Valley Forge was above its 7 foot flood stage from 454 a.m. EST through 936 a.m. EST on the 11th. It crested at 7.45 feet at 6 a.m. EST. Storm totals included 2.35 inches in Honey Brook, 1.80 inches in Glenmoore and 1.44 inches in West Chester. The heavy rain was caused by an intense low pressure system at both the surface and aloft that developed over the Southern Plains on the 9th. The primary low pressure system moved toward the Great Lakes on the morning of the 10th while a secondary low pressure system was forming near the upper air support over the Tennessee Valley. This secondary low pressure system continued to intensify and was located over North Carolina the evening of the 10th, near Philadelphia around 7 a.m. EST on the 11th and in western Connecticut early in the evening on the 11th. This secondary low pressure system helped wring the moisture in the atmosphere from the Gulf of Mexico and the Atlantic Ocean onto the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 11, 4:15 AM EST, 39 minutes earlier.

Area forecast discussion, Dec 11, 4:15 AM EST, 39 minutes before
AREA FORECAST DISCUSSION - UPDATE
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
415 AM EST THU DEC 11 2003

NEGATIVELY TILTED SYS CONTINUES TO SHARPEN UP. AT 09Z RAPIDLY
DEEPENING LOW PRES LOCATED BTWN BWI AND IAD. NW TO SE ORIENTED
COLD FNT CONT MVG TWD NW AND IS APPROACHING THE CHESAPEAKE BAY.
CONCENTRATED AREA OF RA/+RA IN ADVANCE OF FNT ACCOMPANIED BY GUSTY
WINDS ESP NEAR COASTAL REGIONS...WITH LWR MD ESHORE REGION HITTING
38 MPH. FNT TO MOVE THRU FA +/- 12Z. RAIN COMBINED WITH SNOW MELT
HAVE ALREADY NECESSITATED FFW BEING ISSUED N DE...XTRM NE MD AND SE
PA. MORE WARNINGS PSBL AS HEAVIEST RAIN OF THIS EVENT MOVES INTO FA
FM THE S. WILL KEEP FFA IN EFFECT THRU THE MRNG.

WILL DROP DENSE FOG ADV. DENSE FOG PRIMARILY IN ELEVATED...IE IN
CLOUDS...REGIONS. NOT MUCH OR NO SNOW LEFT IN FA TO ADD MOISTURE
WHEN WINDS LIGHTEN UP A BIT TWRD FROPA. MARINE FCSTR WILL KEEP GALE
WRNG HOISTED FOR OCEAN AND BAY.

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH THIS MRNG ZONES 54/55/60>62/67>71.
NJ...FLOOD WATCH THIS MRNG ZONES 1/7>10/12/13/15>19.
DE...FLOOD WATCH THIS MRNG ZONE 1.
MD...FLOOD WATCH THIS MRNG ZONE 8.
MARINE/OCEAN...GALES SANDY HOOK NJ TO FENWICK IS DE. MARINE/DEL
BAY...GALES.

WOODWORTH
Hazardous weather outlook, Dec 10, 5:11 AM EST, 23 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
511 AM EST WED DEC 10 2003

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-101010-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
511 AM EST WED DEC 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND
SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND
EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST
COUNTIES.

.DAY ONE...TODAY

A FLOOD WATCH IS IN EFFECT FOR PARTS OF THE REGION...MAINLY AROUND
THE GREATER PHILADELPHIA METROPOLITAN AREA AND THE RARITAN BASIN.
PLEASE REFER TO WGUS61 FLOOD WATCH STATEMENT FOR FURTHER DETAILS.
A GALE WARNING IS IN EFFECT ALONG THE COAST.

.DAYS TWO THROUGH SEVEN...

FOR THURSDAY THROUGH NEXT TUESDAY...THERE IS A CHANCE FOR A WINTRY
MIX OF PRECIPITATION ON SUNDAY AND MONDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION NOT REQUESTED. STORM TOTAL AND ANY FLOODING
REPORTS GREATLY APPRECIATED.

Event by event

1 flood. Local standard time, as filed.

Flood, Chester

When
December 11, 4:54 AM EST to December 12, 2:18 AM EST
Where
Chester forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328569.